Alert archive / Wyoming / High Wind Warnings in 2025

High Wind Warning 29, NWS Cheyenne, WY

April 21, 2025Albany County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Apr 21, 2025, 1:39 AM MDT for Albany County, Laramie County, Platte County, Wyoming. It took effect at Apr 21, 2025, 6:00 AM MDT. It was in force for 12 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 21, 2025, 1:39 AM MDT (07:39 UTC)
In effect from
Apr 21, 2025, 6:00 AM MDT
Expired
Apr 21, 2025, 6:00 PM MDT
In force
12 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 10:46 AM MDTNON-TSTM WND GST 621 Sse Bordeaux, WYMesonet station KBRX 1.4 S Bordeaux (WYDOT).
Apr 21, 10:46 AM MDTNON-TSTM WND GST 621 Sse Bordeaux, WYMesonet station KBRX 1.4 S Bordeaux (WYDOT).
Apr 21, 10:56 AM MDTNON-TSTM WND GST 691 Sse Bordeaux, WYMesonet station KBRX 1.4 S Bordeaux (WYDOT).
Apr 21, 11:02 AM MDTNON-TSTM WND GST 691 Sse Bordeaux, WYMesonet station KBRX 1.4 S Bordeaux (WYDOT).
Apr 21, 11:02 AM MDTNON-TSTM WND GST 691 Sse Bordeaux, WYMesonet station KBRX 1.4 S Bordeaux (WYDOT).
Apr 21, 1:46 PM MDTNON-TSTM WND GST 578 S Sibley Peak, WYMesonet station WY1 8.4 S Sibley Peak (WYDOT).
Apr 21, 2:16 PM MDTNON-TSTM WND GST 598 S Sibley Peak, WYMesonet station WY1 8.4 S Sibley Peak (WYDOT).
Apr 21, 2:16 PM MDTNON-TSTM WND GST 598 S Sibley Peak, WYMesonet station WY1 8.4 S Sibley Peak (WYDOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 7.7 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2025-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2025-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2023 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

729 
WWUS75 KCYS 210739
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
139 AM MDT Mon Apr 21 2025

WYZ106-107-212200-
/O.NEW.KCYS.HW.W.0029.250421T1200Z-250422T0000Z/
Central Laramie Range and Southwest Platte County-East Platte
County-
Including the cities of Bordeaux, Wheatland, and Guernsey
139 AM MDT Mon Apr 21 2025

...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO 6 PM MDT 
THIS EVENING...

* WHAT...West winds 25 to 40 mph with gusts up to 65 mph expected.

* WHERE...Bordeaux area along Interstate 25 between Chugwater and 
  Wheatland, and East Platte County, mainly along Interstate 25 
  north of Wheatland.

* WHEN...From 6 AM this morning to 6 PM MDT this evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

WYZ116-212200-
/O.NEW.KCYS.HW.A.0028.250421T1200Z-250422T0000Z/
South Laramie Range-
Including the cities of Buford, Vedauwoo, and Pumpkin Vine
139 AM MDT Mon Apr 21 2025

...HIGH WIND WATCH IN EFFECT FROM 6 AM MDT THIS MORNING THROUGH THIS 
AFTERNOON...

* WHAT...West winds 25 to 40 mph with gusts up to 60 mph possible.

* WHERE...South Laramie Range including the Interstate 80 Summit 
  between Cheyenne and Laramie.

* WHEN...From 6 AM MDT this morning through this afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous high 
wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger may occur. Continue to monitor the latest forecasts.

&&

$$

Trudel
2 follow-up statements
421 
WWUS75 KCYS 212145
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
345 PM MDT Mon Apr 21 2025

WYZ106-107-220000-
/O.CON.KCYS.HW.W.0029.000000T0000Z-250422T0000Z/
Central Laramie Range and Southwest Platte County-East Platte
County-
Including the cities of Guernsey, Wheatland, and Bordeaux
345 PM MDT Mon Apr 21 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...West winds 25 to 40 mph with gusts up to 65 mph expected.

* WHERE...Bordeaux area along Interstate 25 between Chugwater and 
  Wheatland, and East Platte County, mainly along Interstate 25 
  north of Wheatland.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

WYZ116-220000-
/O.CON.KCYS.HW.A.0028.000000T0000Z-250422T0000Z/
South Laramie Range-
Including the cities of Pumpkin Vine, Buford, and Vedauwoo
345 PM MDT Mon Apr 21 2025

...HIGH WIND WATCH REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...West winds 25 to 40 mph with gusts up to 60 mph possible.

* WHERE...South Laramie Range including the Interstate 80 Summit 
  between Cheyenne and Laramie.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous high 
wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger may occur. Continue to monitor the latest forecasts.

&&

$$

MN
794 
WWUS75 KCYS 212341
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
541 PM MDT Mon Apr 21 2025

WYZ106-107-220045-
/O.EXP.KCYS.HW.W.0029.000000T0000Z-250422T0000Z/
Central Laramie Range and Southwest Platte County-East Platte
County-
Including the cities of Guernsey, Wheatland, and Bordeaux
541 PM MDT Mon Apr 21 2025

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING...

Winds have diminished below warning thresholds. Therefore, the High 
Wind Warning will be allowed to expire.

$$

WYZ116-220045-
/O.EXP.KCYS.HW.A.0028.000000T0000Z-250422T0000Z/
South Laramie Range-
Including the cities of Pumpkin Vine, Buford, and Vedauwoo
541 PM MDT Mon Apr 21 2025

...HIGH WIND WATCH WILL EXPIRE AT 6 PM MDT THIS EVENING...

$$

MN

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Apr 20, 10:56 PM MDT, 2 hours 43 minutes earlier. Its key messages:

  • Warmer and slightly drier Sunday through Tuesday. A few thundershowers possible Monday.
  • Very windy conditions possible across southeast Wyoming Sunday night and Monday. Gusts may approach 55 mph in a few areas along and west of Interstate 25.
  • Thunderstorm chances increase on Tuesday and Wednesday with active but low-impact weather continuing through the rest of the week.
Area forecast discussion, Apr 20, 10:56 PM MDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1056 PM MDT Sun Apr 20 2025

.KEY MESSAGES...

- Warmer and slightly drier Sunday through Tuesday. A few
  thundershowers possible Monday.

- Very windy conditions possible across southeast Wyoming Sunday
  night and Monday. Gusts may approach 55 mph in a few areas
  along and west of Interstate 25.

- Thunderstorm chances increase on Tuesday and Wednesday with
 active but low-impact weather continuing through the rest of
 the week.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 234 PM MDT Sun Apr 20 2025

Currently westerly to northwesterly this afternoon. This will help
keep temperatures in the 30's for majority of the forecast area.
Winds should start to die down around sunset and stay pretty light
throughout the night.

Monday, Winds are going to start to pick just after sunrise as
diurnal mixing begins to occur. There is a 700mb jet that will be
moving across the Intermountain West throughout the day Monday.
Global and some of the HI-res models have trended the jet down from
50/60kts to 40/50kts. The Nam-Nest and RRFS still have the 700mb jet
exceeding 50 kts with a tighter pressure gradient at the 500mb and
700mb levels indicating the slight chance of high winds for our wind
prones. However, looking at the omega fields the subsidence has also
trended down amongst the models with only Laramie range adjacent
area having the strongest subsident flow near I-25. Our high wind
algorithm does highlight this area as a 45 percent chance of high
wind criteria while the rest of the areas including bordeaux and
Arlington having a 20 to 30 percent chance of meeting high wind
criteria. To further add confidence to not meeting high winds the
Craig to Casper gradient maxes out at 34 meters compared to the 55
meters and above needed to add confidence in high winds for any
particular day.  The most likely scenario is having wind gusts up to
55 mph for an elevated wind day as the cold front passes through.
Confidence in high winds isn't high enough for a high wind watch for
our wind prones.

There is also an isolated thunderstorm risk tomorrow with the models
ranging from 300-500 j/kg in the afternoon. Given that Mid-level
lapse rates are between 7.5 to 8.5 across the CWA and 0-3km bulk
shear is between 20-30kts. These thunderstorms look to be more of
the garden variety/weak thunderstorm profile with a diurnal
tendency. Looking at the model soundings we have a minimal
saturation point around 500mb with a dry layer on top and an
inverted-V sounding across the lower atmosphere. Meaning there is a
good chance for convective winds and microburst potential as these
isolated storms collapse. The most favorable environment looks to be
in our northern counties including the Panhandle and along the
Laramie Range where dewpoints are in the 20's and 30's, the
strongest frontogenesis, and the bulk shear is 30 knots behind the
cold front. However, these storms are likely to be highly elevated
boosting confidence in the outcome for high winds being the most
likely threat from these thunderstorms if they do develop.
Otherwise, widespread light showers is going to be the more likely
outcome. High resolution CAMs do show widely scattered showers and a
few thunderstorms quickly moving eastward over the area, so kept POP
between 15 to 25 percent for most of the lower elevations...mainly
for widely scattered showers and an isolated thunderstorms or two

These showers are expected to die off within the overnight hours
Monday as the cold front continues to push east and the dynamics
slowly peter off. Temperatures will stay in the 20's and 30's as the
cool airmass behind the front slowly pushes east as well.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 234 PM MDT Sun Apr 20 2025

Zonal flow will transition to west-southwesterly flow aloft on
Tuesday into Wednesday as a shortwave trough moves through the
northwestern CONUS. In response to this approaching trough, expect
surface flow east of the Laramie Range to return to a more upslope-
regime on Tuesday afternoon and evening with dry westerly flow
remaining in place over the southeast Wyoming high country and high
basins. As a result of the easterly component to boundary layer flow
on Tuesday afternoon, forecast soundings and hodographs will favor a
bit more convection, with isolated showers and possibly a few
rumbles of thunder along I-25 in southeast Wyoming and into the
Nebraska Panhandle. Forecast soundings show quite a dearth of
moisture in the low levels on Tuesday, with surface dewpoints barely
approaching 30 degrees east of the Laramie Range. This will favor
very high-based convection and possibly some gusty winds, if any
storms can form.

On Wednesday the aforementioned trough swings into western Wyoming
by mid afternoon resulting in flow aloft backing more to the
southwest over the high plains. At the surface, slightly better
easterly surface moisture return is forecast, enhanced by any
outflow moisture from Tuesday activity. Surface dewpoints in the
upper 30s to near 40 degrees are likely in the NE panhandle and
possibly as far west as Cheyenne and Wheatland. While global models
such as the GFS/ECMWF do support a fair amount of surface heating
and SBCAPE values in the 500-1000J/kg range, other models such as
the NAM/long-range RRFS indicate the potential for a cold frontal
push down the high plains on Wednesday. This scenario would result
in a much more stable, colder north-northeasterly boundary layer
east of the Laramie Range and strong capping which would limit any
stronger thunderstorm threat. Still, the potential does exist for a
few thunderstorms on Wednesday afternoon, mainly from the Laramie
Range eastward into the NE panhandle. If a warmer, more unstable
pattern were to materialize...marginally severe hail and gusty winds
could accompany any of the stronger cells given straight-line
hodographs and dry boundary-layer soundings typical of early-season
events in the high plains.

Snowfall will also accompany this trough passage in the mountains of
southeast Wyoming, with sub-advisory amounts likely from Wednesday
afternoon through Thursday morning in the Snowy, Sierra Madre, and
northern Laramie ranges. By Thursday afternoon, the base of the
trough passes east of the region ushering in brief drying as a weak
ridge moves through from the southwest on Thursday night.

Forecast confidence decreases markedly from Friday onward as
ensemble guidance diverges quite a bit. It does appear as though
some unsettled weather will continue as many ensemble clusters do
favor some sort of western/west coast trough and/or upper-level low.
However, spatiotemporal agreement amongst guidance is quite poor
with some members taking an upper-level low slowly though the
southwestern CONUS and others driving a powerful system through the
northwestern states. Various pieces of energy are shown to eject
through the central Rockies and through Wyoming/Nebraksa, but none
of which result in high-impact precipitation chances through the end
of the week/next weekend. Temperatures will likely end up near to
slightly above average, with partly cloudy skies and low-end chances
of afternoon showers on each day.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1051 PM MDT Sun Apr 20 2025

The main concern with this TAF issuance is the potential for
strong wind gusts tomorrow as another disturbance passes through
the area between 15 and 18z. The main concern will be the
potential for stronger wind gusts with passing showers that
develop. Would not be surprised to be gusts up to 40 to 45kts
with some of these showers. Otherwise, VFR conditions will be
the rule.
&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...MM
LONG TERM...MAC
AVIATION...REC
Hazardous weather outlook, Apr 20, 1:19 PM MDT, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
119 PM MDT Sun Apr 20 2025

NEZ002-003-019>021-054-055-095-096-WYZ102-104-105-108-109-111>115-
117>119-211930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
119 PM MDT Sun Apr 20 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Isolated weak thunderstorms are possible on Monday as a weak cold
front moves across the area.

An unsettled weather pattern is expected across the area starting
on Wednesday and likely continuing through next weekend. Rain
showers, with snow above 8000 feet, and widely scattered
thunderstorms are possible.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101-103-106-107-110-116-211930-
Converse County Lower Elevations-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-
South Laramie Range-
119 PM MDT Sun Apr 20 2025

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Isolated weak thunderstorms are possible on Monday as a weak cold
front moves across the area. Wind gusts between 45 to 55 mph are
possible.

An unsettled weather pattern is expected across the area starting
on Wednesday and likely continuing through next weekend. Rain
showers, with snow above 8000 feet, and widely scattered
thunderstorms are possible.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 1:39 AM MDTHigh Wind WatchCYSAlbany, Laramie16 hr
Apr 21, 10:04 AM MDTSpecial Weather StatementCYSAlbany41 min

Nearby

High Wind Warnings in Wyoming, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.